Alert archive / Michigan / Small Craft Advisories in 2018
Small Craft Advisory 54, NWS Gaylord, MI
NWS Gaylord, MI issued this small craft advisory at Oct 2, 2018, 4:17 PM EDT. It took effect at Oct 3, 2018, 8:00 AM EDT. It was in force for 3 days.
The area
The counties it named.
The facts
- Issued
- Oct 2, 2018, 4:17 PM EDT (20:17 UTC)
- In effect from
- Oct 3, 2018, 8:00 AM EDT
- Expired
- Oct 6, 2018, 10:12 AM EDT
- In force
- 3 days
- Issued by
- NWS Gaylord, MI
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Oct 2, 3:27 PM EDT, 50 minutes earlier.
Area forecast discussion, Oct 2, 3:27 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
327 PM EDT Tue Oct 2 2018
.NEAR TERM...(Through Tonight)
Issued at 326 PM EDT Tue Oct 2 2018
...Another round of showers arrives late...
High impact weather potential...small chance for thunderstorms west
of I-75 towards morning.
Departing low pressure is nearing the west tip of Lk Ontario. A
small bubble high trails the low, over eastern WI and central upper
MI. Cloud cover has been (as expected) slow to thin, especially
south of M-68, and even in eastern upper MI diurnal heating has re-
sprouted some stratocu. Our relative lull in active wx will not last
long, as cyclogenesis in the northern plains ramps up return flow as
far east as the western Great Lakes overnight. This will bring the
threat of showers back to western and central portions of the
forecast area.
Further gradual thinning of lower clouds from n to s will continue
thru early/mid evening. Meanwhile, cu field in northern sections
will erode this evening with loss of heating. That leaves eastern
upper MI, and perhaps as far south as PLN/APN, becoming mostly clear
from mid evening to around or a bit past midnight. Partly to mostly
cloudy skies will prevail to the south during the same period.
Sw 900mb winds of some 40-50kt will broadly advance across the upper
MS Valley and into the western lakes overnight. Deep and strong
theta-e advection will abruptly displace an airmass that presently
has only shallow moisture present. Differential temp advection will
also contribute to weak destabilization, with 300-500j/kg of MuCape
reaching the MBL area toward dawn. This all adds up to some showers
pushing back into western portions after 1-2 am, with the best
chance for rain after 4-5am. By then, likely pops reach as far east
as CAD-PLN-Naubinway, with chance pops coming up just short of ANJ
and APN. Will also add a small chance for thunder after 4-5am, well
west of I-75 in both peninsulas.
Some opportunity for temp falls this evening/early overnight,
especially in the north. Mins will range thru the 40s in most of
northern MI. However, temps will steady out and then climb late in
the overnight.
&&
.SHORT TERM...(Wednesday through Friday)
Issued at 326 PM EDT Tue Oct 2 2018
High Impact Weather Potential: Thunderstorm potential Wednesday
night into Thursday, with some stronger storms possible. Gusty winds
with this storm as well, with a period of low end gales Wednesday
night.
Pattern Synopsis/Forecast: Warm, moist advection will be underway
Wednesday morning ahead of a low pressure system lifting through
Minnesota and towards Hudson Bay. This will bring a period of
showers from Wednesday morning until the cold front passes
Thursday morning. An intrusion of cold air will accompany high
pressure building in behind the departing system Thursday
afternoon, with H8 temps in the 0 to -5C range as far south as the
Tip of the Mitt. Along with cooler temperatures, this will bring
a lull in rain chances through the day Thursday. It will be a
brief lull; however, as another system moves out of the Plains and
into the Great Lakes Friday.
Primary Forecast Concerns: There are a couple of concerns over the
short term, as there has been the past couple of days. Conditions
for gales continue to look favorable Wednesday night into Thursday.
Winds will start ramping up Wednesday morning in the tightening
pressure gradient leading the surface low, with the highest winds
likely Wednesday night as cold advection aloft starts to work in
concert with the still tight pressure gradient. Wind speeds are 40-
50kts at H9 and H8, but lapse rate aren't that great right now and
will inhibit mixing some. A gale advisory has been in place for this
time period, and in conjunction with surrounding offices we will be
upgrading that to a gale warning for Wednesday afternoon into
Thursday morning.
The second are of concern is with the potential for severe storms.
More favorable conditions look to remain to our west, with an area
of enhanced over northern WI. We have had a portion of northwest
lower put into the marginal outlook, with some stronger storms
capable of damaging winds coming with the cold front later at night.
Given the synoptically windy conditions already in place, it won't
take a whole lot of enhancement from storms to get severe winds.
Will need to keep an eye on the afternoon storms as well, as
instability creeps up a bit, but again conditions are more favorable
for strong afternoon storm development west of us.
&&
.LONG TERM...(Friday night through Tuesday)
Issued at 326 PM EDT Tue Oct 2 2018
Pattern remains active into next week. Friday night, high pressure
will continue moving out of the area as another low pressure system
lifts through the Great Lakes. Chances for rain will continue over
the weekend and into next week as disturbances move along a
baroclinc zone set up as deep troughing develops over the western
CONUS and ridging sets up over the eastern CONUS. Temperatures will
be a bit up and down initially going from cooler to warmer than
normal and back, with a considerable warmup expected early next week
as the ridging sets up. Tuesday could be nearly 20 degrees above
normal.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 131 PM EDT Tue Oct 2 2018
PLN/APN will be VFR for part of the afternoon/evening, otherwise
MVFR. PLN becoming IFR Wed morning.
Low level moisture lingers behind low pressure that is now over
far southern Ontario. MVFR cigs prevail presently, but do expect
PLN and APN to go VFR for part of this afternoon and evening as
drier air tries to ease in from upper MI. However, the next system
will be inbound from the west beginning late tonight, with lower
(MVFR) cigs and rain returning after 1-2am. Expect IFR cigs at
PLN for Wed morning.
Light ne winds this afternoon. Variable winds tonight, a southerly
breeze on Wednesday.
&&
.MARINE...
Issued at 326 PM EDT Tue Oct 2 2018
Ongoing small craft advisory conditions will continue to wind down
as low pressure departs toward and across Lk Ontario. Not much of
a lull though, as stronger low pressure approaches from the west
on Wednesday. Sw winds could eventually ramp up to gale force,
and a period of nw gales as the system departs is also possible. A
slew of new marine headlines will be issued later this afternoon
to address this.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 6 PM EDT this evening for LHZ349.
LM...GALE WATCH from Wednesday evening through Thursday morning for
LMZ341-342-344>346.
LS...GALE WATCH from Wednesday evening through Thursday morning for
LSZ321.
&&
NEAR TERM...JZ
SHORT TERM...AM
LONG TERM...AM
AVIATION...JZ
MARINE...JZHazardous weather outlook, Oct 2, 4:14 PM EDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 414 PM EDT Tue Oct 2 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-031200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 414 PM EDT Tue Oct 2 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...This afternoon and tonight. There is a chance for thunderstorms after 4 am west of I-75 in both eastern upper and northern lower Michigan. Severe storms are not expected. Rises will continue on some rivers, especially south of M-32 in northern lower Michigan, thanks to heavy rain Monday night. Flood-prone locations, including the Rifle River near Sterling, may approach flood stage tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Flood-prone locations on some northern Michigan rivers, including the Rifle River near Sterling, may remain near flood stage on Wednesday. Thunderstorms are possible Wednesday and Wednesday night across all of northern Michigan. There is marginal risk for severe storms in northwest lower Michigan, mainly on Wednesday night. Gale force wind gusts are expected Wednesday into Thursday on the waters around northern Michigan. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 4:12 AM EDT | Gale Watch | APX | 23 hr | |
| Oct 2, 4:18 PM EDT | Gale Warning | APX | 45 hr | |
| Oct 2, 4:18 PM EDT | Small Craft Advisory | APX | 11 hr |
Nearby
Small Craft Advisories in Michigan, 2018Every small craft advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.